A Central Alerting System (CAS) alert has been issued in the UK on harm from illicit or fake benzodiazepines.
This alert advises of the availability of, and harm from, illicit drugs sold as benzodiazepines particularly when used in conjunction with alcohol and drugs with a respiratory depressant effect including gabapentinoids (Pregabalin and Gabapentin) and opioids.
These illicit tablets are often available in blister packs or pharmacy tubs to make them appear to be genuine medicines. Packaging, or markings on tablets and capsules, might say pills contain a certain dose of diazepam (often referred to as ‘Valium’) or alprazolam (often referred to as ‘Xanax’) but they may not actually contain any of those substances at all. Instead they may contain other high-potency benzodiazepines or their analogues, or other dangerous substances not for medical use. Since the strength and ingredients of these tablets and capsules varies widely, people who use “street benzos” cannot be sure how strong they are or what they are taking
In addition to sharing information on particular dangerous benzodiazepines in circulation, the alert advises action and advice for people in contact with those at risk of harm, for local authority and health commissioners, and for emergency departments and paramedics.
As part of this alert, professionals are asked to discuss the issue with people who use drugs, provide harm reduction information and to promote treatment.
The alert recommends the following harm reduction advice and information:
- avoid buying or using tablets sold as benzodiazepines, most often diazepam(often referred to as ‘Valium’), temazepam and alprazolam (often referred to as ‘Xanax’). which may contain dangerously potent benzodiazepines, or other dangerous substances not for medical use
- don’t use any combination of benzodiazepines, opioids such as heroin and gabapentinoids such as gabapentin and pregabalin, with or without alcohol.
- if you’re going to use any drugs, make sure someone is around when you take them (if you overdose alone nobody can help you)
- be extra cautious about the sources from which you get your drugs, and about the drugs you take, test the dose by starting with a small test dose (1/2 a pill) and waiting at least an hour before taking more
- seek treatment for your drug use if it is causing you problems and you are not already in treatment
As you may be aware, we’ve been concerned about the changing nature of the benzodiazepine market in Ireland for some time. See our feature on this issue here.
An advisory notice on this situation was issued by Dr Eamon Keenan, HSE Clinical Lead for Addiction Services in December and again in May.
The HSE have asked all services to make people who use drugs aware of the risks of this changing market and ask them to share overdose awareness and harm reduction information.
This market is constantly evolving and new substances are emerging onto the scene on a regular basis. Services should keep informed of trends and continue to link in with drugs.ie for up to date development and links to reports.
Source: UK Central Alerting System, 24/07/20